# SDR 2025F00223

- Difficulty date: June 12, 2025
- Submitted: September 18, 2025
- Operation: General aviation
- Aircraft: N405PA
- Make and model: Emb EMB-120
- Aircraft serial: 120160
- Aircraft time: 25,405 hours, 36,813 cycles
- Engine: Pwa PW118
- Engine time: 27,312 hours, 38,522 cycles
- Propeller: Hamstd 14RF9
- System (JASC): 7200 · Engine (Turbine/Turboprop)
- Part: Engine
- Part number: 310470001
- Part serial: 115371
- Condition: Fire
- Location: Left
- Part time: 27,312 hours, 38,522 cycles
- Stage of operation: CL
- How discovered: O
- Nature of condition: Y, A
- Precautionary procedure: F, A

## Discrepancy

ON JUNE 12TH, 2025, PHOENIX AIR GROUP, INC. (PAG) WAS TRANSPORTING PASSENGERS FROM POINT MUGU NAVAL AIR STATION (KNTD) TO SAN NICOLAS ISLAND NAVAL OUTLYING FIELD (KNSI) USING  AIRCRAFT N405PA.  ONCE THE AIRCRAFT BEGAN CLIMBING TO ITS CRUISE ALTITUDE, CAPTAIN 1 (CA1) AND FIRST OFFICER 1 (FO1) NOTICED SIGNS OF A LEFT ENGINE FAILURE AND RESPONDED TO AN ENGINE FAILURE. FLIGHT ATTENDANT 1 (FA1) NOTIFIED CA1 OF THE ENGINE FIRE, AND CA1 ATTEMPTED TO PUT OUT THE ENGINE FIRE WHILE FO1 DECLARED AN EMERGENCY TO AIR TRAFFIC CONTROL (ATC). CA1 SUCCESSFULLY EXTINGUISHED THE FIRE MID-FLIGHT. FIRE TRUCKS WERE ON STANDBY AS THE AIRCRAFT WAS LANDING, THE AIRCRAFT LANDED SAFELY, AND THE FIRE DEPARTMENT CONFIRMED THAT THE FIRE HAD BEEN EXTINGUISHED AND THAT THE AIRCRAFT WAS SAFE TO RETURN TO THE TERMINAL TO UNLOAD PASSENGERS. ENGINE 1 SUSTAINED SUBSTANTIAL FIRE DAMAGE, BUT THE FIRE WAS CONTAINED WITHOUT AIRFRAME FIRE OR EXPLOSION. BASED ON EXAMINATION BY PHOENIX AIR GROUP’S MAINTENANCE TECHNICIANS, EVIDENCE INDICATES THAT THE EVENT WAS PRECIPITATED BY A SUDDEN STOPPAGE OF THE CORE COMPONENTS OF THE ENGINE’S ROTATING ASSEMBLY, CONSISTENT WITH A MAIN SHAFT BEARING FAILURE. THIS SUDDEN STOPPAGE DISRUPTED THE ANNULAR COMBUSTION PATTERN WITHIN THE BURNER CAN, PERMITTING UNBURNED FUEL TO MIGRATE INTO THE TAILPIPE, WHERE IT IGNITED. ONCE THE CREW EXECUTED THE ENGINE SHUTDOWN AND FIRE CHECKLIST THE TAILPIPE FIRE EXTINGUISHED.
